- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Journal of Applied Mathematics
Volume 2012 (2012), Article ID 902312, 14 pages
General Common Fixed Point Theorems and Applications
1Pt. L. M. S. Goverment Autonomous Postgraduate College, Rishikesh 249201, India
2Department of Mathematics, W. S. University, Mthatha 5117, South Africa
3Department of Mathematics, M. D. University, Rohtak 124001, India
Received 31 October 2011; Revised 9 December 2011; Accepted 9 December 2011
Academic Editor: Yonghong Yao
Copyright © 2012 Shyam Lal Singh et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
The main result is a common fixed point theorem for a pair of multivalued maps on a complete metric space extending a recent result of orić and Lazović (2011) for a multivalued map on a metric space satisfying Ćirić-Suzuki-type-generalized contraction. Further, as a special case, we obtain a generalization of an important common fixed point theorem of Ćirić (1974). Existence of a common solution for a class of functional equations arising in dynamic programming is also discussed.
Consistent with Nadler [1, page 620], will denote a metric space and , the collection of all nonempty closed subsets of . For and , The hyperspace is called the generalized Hausdorff metric space induced by the metric on .
For nonempty subsets of denotes the gap between the subsets and , while As usual, we write (resp. ) for (resp. ) when .
Let . Then is a fixed point of if and only if and a common fixed point of and if and only if .
Let and be maps to be defined specifically in a particular context, while and are the elements of a metric space :
Recently Suzuki  and Kikkawa and Suzuki  obtained interesting generalizations of the Banach’s classical fixed point theorem and other fixed point results by Nadler , Jungck , and Meir and Keeler . These results have important outcomes (see, e.g., [7–14]). The following result, due to orić and Lazović , extends and generalizes fixed point theorems from Ćirić , Kikkawa and Suzuki , Nadler , Reich , Rus , and others.
Theorem 1.1. Define a nonincreasing function from onto by Let be a complete metric space and . Assume there exists such that for every , Then there exists such that .
Theorem 1.2. Let be a complete metric space and . Assume there exists such that for every , Then and have a unique common fixed point.
For an excellent discussion on several special cases and variants of Theorem 1.2, one may refer to Rus . However, the generality of Theorem 1.2 may be appreciated from the fact that (1.6) in Theorem 1.2 cannot be replaced by Indeed, Sastry and Naidu [19, Example 5] have shown that maps and satisfying (1.7) need not have a common fixed point on a complete metric space. Notice that the condition (1.7) with is the quasicontraction due to Ćirić .
The main result of this paper (cf. Theorem 2.2) generalizes Theorems 1.1 and 1.2. Further, a corollary of Theorem 2.2 is used to obtain a unique common fixed point theorem for multivalued maps on a metric space with values in . As another application, we deduce the existence of a common solution for a general class of functional equations under much weaker conditions than those in [12, 14, 21–24].
2. Main Results
Lemma 2.1. If and , then for each , there exists such that .
Theorem 2.2. Let be a complete metric space and . Assume there exists such that for every , Then there exists an element such that .
Proof. Obviously iff is a common fixed point of and . So, we may take without any loss of generality that for distinct . Let be such that . Let and . Then by Lemma 2.1, their exists such that
Similarly, their exists such that
Continuing in this manner, we find a sequence in such that
Now, we consider two cases and show that for any ,
Case 1. If , then
Therefore by the assumption,
Case 2. If , then
So by the assumption,
Hence in either case we obtain by (2.7) and (2.9),
This yields (2.5). Analogously, we obtain , and conclude that for any ,
Therefore is a Cauchy sequence and has a limit in . Call it .
Now we show that for any, Since , there exists (natural numbers) such that Then as in [2, page 1862], Therefore Now either or .
So in either case by (2.16), Hence by the assumption (2.1), Making , This yields (2.12). Similarly, we can show (2.13).
Now, we show that .
For , the following cases arise.Case 1. Suppose and . Then as in [8, page 6], let be such that and be such that .
Since implies , we have from (2.12) and (2.13), On the other hand, since , Therefore by the assumption (2.1), This gives .
So by (2.22), . Thus This contradicts . Consequently . Similarly .Case 2. Let and. Then as in the previous case, let be such that Since , we have from (2.13), On the other hand, Since , Therefore by the assumption (2.1), This gives .
So by (2.22), . Thus This contradicts . Consequently .Case 3. and . As in the previous case, it follows that .
Now we consider the case .
First we show that Assume that . Then for every , there exists such that Therefore Using (2.13) with , (2.33) implies If then (2.34) gives Making , Thus .
Then and by the assumption (2.1), If then (2.34) gives that is, .
Making , Then , and by the assumption, we get (2.37).
Taking in (2.37) and passing to the limit, we obtain This gives . Analogously, .
The following result generalizes Theorem 1.2.
Corollary 2.3. Let be a complete metric space and maps from into . Suppose there exists such that for every , Then and have a unique common fixed point.
Proof. For single-valued maps and , it comes from Theorem 2.2 that they have a common fixed point. The uniqueness of the common fixed point follows easily.
Now we derive the following result due to orić and Lazović [9, Corollary 2.3].
Corollary 2.5. Let be a complete metric space and a map from into . Suppose there exists such that for every , Then has a unique fixed point.
Proof. It comes from Corollary 2.3 when .
The following example shows the generality of our results.
Example 2.6. Let be endowed with the metric defined by Let and be such that Then and do not satisfy the condition (1.6) of Theorem 1.2 at . However, this is readily verified that all the hypotheses of Corollary 2.3 are satisfied for the maps and .
Theorem 2.7. Let be a complete metric space and . Assume there exists such that for every , implies Then there exsits a unique point such that .
Proof. Choose . Define single-valued maps as follows. For each , let be a point of which satisfies
Similarly, for each , let be a point of such that
Since and ,
So, (2.45) gives
and this implies (2.46). Therefore
So (2.50), namely, implies
Hence by Theorem 2.2, and have a unique point such that . This implies .
Corollary 2.8. Let be a complete metric space and . Assume there exists such that for every , Then there exists a unique point such that .
Proof. It comes from Theorem 2.7 when .
Throughout this section, we assume that and are Banach spaces, and . Let denotes the field of reals, and . Taking and as the state and decision spaces, respectively, the problem of dynamic programming reduces to the problem of solving functional equations:
In the multistage process, some functional equations arise in a natural way (cf. [22, 23]; see also [21, 24, 28, 29]). In this section, we study the existence of common solution of the functional equations (3.1) arising in dynamic programming.
Let denotes the set of all bounded real-valued functions on . For an arbitrary , define . Then is a Banach space. Suppose that the following conditions hold: (DP-1)and are bounded.(DP-2) There exists such that for every and , implies where are defined as follows:
Theorem 3.1. Assume the conditions (DP-1) and (DP-2). Then the functional equations (3.1), , have a unique common solution in .
Proof. For any , let . Then is a complete metric space.
Let be any arbitrary positive number and . Pick and choose such that where .
Further, Therefore, the first inequality in (DP-2) becomes and this together with (3.5) and (3.7) implies Similarly, (3.5), (3.6), and (3.8) imply So, from (3.10) and (3.11), we obtain Since this inequality is true for any , and is arbitrary, on taking supremum, we find from (3.8) and (3.11) that implies Therefore, Corollary 2.3 applies, wherein and correspond, respectively, to the maps and . So and have a unique common fixed point , that is, is the unique bounded common solution of the functional equations (3.1), .
Corollary 3.2. Suppose that the following conditions hold.(i) and are bounded.(ii)There exists such that for every and , where is defined as Then the functional equation (3.1) with and possesses a unique bounded solution in .
Proof. It comes from Theorem 3.1 when and .
The authors are grateful to all the three referees for their appreciation and valuable suggestions to improve upon the paper. They also thank Professor Yonghong Yao for his suggestions in this paper. The first author (S. L. Singh) acknowledges the support of the University Grants Commission, New Delhi under Emeritus Fellowship.
- S. B. Nadler Jr., Hyperspaces of Sets: A Text with Research Questions, Monographs and Textbooks in Pure and Applied Mathematics, Vol. 49, Marcel Dekker, New York, NY, USA, 1978.
- T. Suzuki, “A generalized Banach contraction principle that characterizes metric completeness,” Proceedings of the American Mathematical Society, vol. 136, no. 5, pp. 1861–1869, 2008.
- M. Kikkawa and T. Suzuki, “Three fixed point theorems for generalized contractions with constants in complete metric spaces,” Nonlinear Analysis: Theory, Methods & Applications, vol. 69, no. 9, pp. 2942–2949, 2008.
- S. B. Nadler Jr., “Multi-valued contraction mappings,” Pacific Journal of Mathematics, vol. 30, pp. 475–488, 1969.
- G. Jungck, “Commuting mappings and fixed points,” The American Mathematical Monthly, vol. 83, no. 4, pp. 261–263, 1976.
- A. Meir and E. Keeler, “A theorem on contraction mappings,” Journal of Mathematical Analysis and Applications, vol. 28, pp. 326–329, 1969.
- A. Abkar and M. Eslamian, “Fixed point theorems for Suzuki generalized nonexpansive multivalued mappings in Banach spaces,” Fixed Point Theory and Applications, vol. 2010, Article ID 457935, 10 pages, 2010.
- S. Dhompongsa and H. Yingtaweesittikul, “Fixed points for multivalued mappings and the metric completeness,” Fixed Point Theory and Applications, vol. 2009, Article ID 972395, 15 pages, 2009.
- D. Đorić and R. Lazović, “Some Suzuki-type fixed point theorems for generalized multivalued mappings and applications,” Fixed Point Theory and Applications, vol. 2011, article 40, 2011.
- G. Moţ and A. Petruşel, “Fixed point theory for a new type of contractive multivalued operators,” Nonlinear Analysis: Theory, Methods & Applications, vol. 70, no. 9, pp. 3371–3377, 2009.
- O. Popescu, “Two fixed point theorems for generalized contractions with constants in complete metric space,” Central European Journal of Mathematics, vol. 7, no. 3, pp. 529–538, 2009.
- S. L. Singh and S. N. Mishra, “Coincidence theorems for certain classes of hybrid contractions,” Fixed Point Theory and Applications, vol. 2010, Article ID 898109, 14 pages, 2010.
- S. L. Singh and S. N. Mishra, “Remarks on recent fixed point theorems,” Fixed Point Theory and Applications, vol. 2010, Article ID 452905, 18 pages, 2010.
- S. L. Singh, H. K. Pathak, and S. N. Mishra, “On a Suzuki type general fixed point theorem with applications,” Fixed Point Theory and Applications, vol. 2010, Article ID 234717, 15 pages, 2010.
- L. B. Ćirić, “Fixed points for generalized multi-valued contractions,” Matematički Vesnik, vol. 9(24), pp. 265–272, 1972.
- S. Reich, “Fixed points of multi-valued functions,” Atti della Accademia Nazionale dei Lincei. Rendiconti. Classe di Scienze Fisiche, Matematiche e Naturali, vol. 51, pp. 32–35, 1971.
- I. A. Rus, Generalized Contractions and Applications, Cluj University Press, Cluj-Napoca, Romania, 2001.
- L. B. Ćirić, “On a family of contractive maps and fixed points,” Institut Mathématique. Publications. Nouvelle Série, vol. 17(31), pp. 45–51, 1974.
- K. P. R. Sastry and S. V. R. Naidu, “Fixed point theorems for generalised contraction mappings,” Yokohama Mathematical Journal, vol. 28, no. 1-2, pp. 15–29, 1980.
- L. B. Ćirić, “A generalization of Banach's contraction principle,” Proceedings of the American Mathematical Society, vol. 45, pp. 267–273, 1974.
- R. Baskaran and P. V. Subrahmanyam, “A note on the solution of a class of functional equations,” Applicable Analysis, vol. 22, no. 3-4, pp. 235–241, 1986.
- R. Bellman, Methods of Nonliner Analysis. Vol. II, Mathematics in Science and Engineering, Vol. 61-II, Academic Press, New York, NY, USA, 1973.
- R. Bellman and E. S. Lee, “Functional equations in dynamic programming,” Aequationes Mathematicae, vol. 17, no. 1, pp. 1–18, 1978.
- P. C. Bhakta and S. Mitra, “Some existence theorems for functional equations arising in dynamic programming,” Journal of Mathematical Analysis and Applications, vol. 98, no. 2, pp. 348–362, 1984.
- N. A. Assad and W. A. Kirk, “Fixed point theorems for set-valued mappings of contractive type,” Pacific Journal of Mathematics, vol. 43, pp. 553–562, 1972.
- B. Djafari Rouhani and S. Moradi, “Common fixed point of multivalued generalized ϕ-weak contractive mappings,” Fixed Point Theory and Applications, vol. 2010, Article ID 708984, 13 pages, 2010.
- I. A. Rus, “Fixed point theorems for multi-valued mappings in complete metric spaces,” Mathematica Japonica, vol. 20, pp. 21–24, 1975.
- H. K. Pathak, Y. J. Cho, S. M. Kang, and B. S. Lee, “Fixed point theorems for compatible mappings of type (P) and applications to dynamic programming,” Le Matematiche, vol. 50, no. 1, pp. 15–33, 1995.
- S. L. Singh and S. N. Mishra, “On a Ljubomir Ćirić fixed point theorem for nonexpansive type maps with applications,” Indian Journal of Pure and Applied Mathematics, vol. 33, no. 4, pp. 531–542, 2002.